Georgia, 2010

Damaging Wind in Georgia, July 27, 2010

July 27, 2010 · NWS CHS · 1 event in 1 county or zone

A mid and upper level ridge axis weakened as it shifted south during the early afternoon hours. Strong surface heating resulted in CAPE values around 5000 J/kg over the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

A mid and upper level ridge axis weakened as it shifted south during the early afternoon hours. Strong surface heating resulted in CAPE values around 5000 J/kg over the region. As the seabreeze began to shift inland a few strong thunderstorms developed. A nearly stationary frontal boundary became the focus of severe thunderstorms over the Midlands during the mid afternoon. As this frontal boundary shifted southward a line of severe thunderstorms swept through portions of southern South Carolina and southeast Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Jul 27, 3:23 PM EST, 3 hours 21 minutes earlier.

Area forecast discussion, Jul 27, 3:23 PM EST, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
423 PM EDT TUE JUL 27 2010

.SYNOPSIS...
A TROUGH OF LOW PRESSURE WILL LINGER ACROSS THE AREA THROUGH
WEDNESDAY...BEFORE DISSIPATING ON THURSDAY. A WEAKENING COLD
FRONT WILL MOVE INTO THE REGION FRIDAY...BEFORE STALLING OUT
AND DISSIPATING INTO EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
WATER VAPOR IMAGERY CONTINUES TO SHOW THE MID AND UPPER LEVEL
RIDGE AXIS SHIFTING FARTHER SOUTH WHILE WEAKENING THIS AFTERNOON.
AT THE SURFACE...THE NEARLY STATIONARY FRONTAL BOUNDARY IS JUST TO
THE NORTH OF THE AREA...BUT COULD BE DRIVEN SOUTHWARD A BIT DURING
THE EVENING HOURS.

THE LOW LEVEL ONSHORE FLOW ALLOWED FOR A FAIRLY QUICK INLAND
PROGRESSION OF THE SEA BREEZE THIS AFTERNOON ACROSS PORTIONS OF
SOUTH COASTAL SOUTH CAROLINA...WITH THE INLAND PUSH OF THE
BOUNDARY AIDED BY OUTFLOW FROM EARLIER CONVECTION. THIS HAS
GENERALLY CAUSED TEMPERATURES TO FALL ACROSS MUCH OF THE
CHARLESTON TRI-COUNTY AREA...THUS PROMPTING THE CANCELLATION OF
THE HEAT ADVISORY FOR CHARLESTON AND BERKELEY COUNTIES.
ELSEWHERE...TEMPERATURES WARMED SIGNIFICANTLY THIS AFTERNOON...
WITH HIGHS IN THE MID TO UPPER 90S IN MANY LOCATIONS...WITH EVEN
TRIPLE DIGIT READINGS IN A FEW PLACES ACROSS SOUTHEAST GEORGIA. AS
A RESULT...THE HEAT ADVISORY WILL REMAIN IN EFFECT UNTIL 8 PM FOR
THESE AREAS.

CONVECTION IS EXPECTED TO INCREASE IN COVERAGE LATE THIS AFTERNOON
INTO EARLY THIS EVENING...BECOMING NUMEROUS TO POSSIBLY EVEN
WIDESPREAD ACROSS PORTIONS OF THE AREA AS NUMEROUS
BOUNDARIES...INCLUDING THE SEA BREEZE...INTERACT. THE ATMOSPHERE
REMAINS RATHER UNSTABLE ACROSS MOST OF SOUTHERN SOUTH CAROLINA AND
SOUTHEAST GEORGIA...WITH CAPE VALUES ANYWHERE FROM 3500-5000 J/KG
AND DOWNDRAFT CAPE VALUES OF 1000-1400 J/KG. AS A RESULT...THE
POTENTIAL IS THERE FOR A FEW THUNDERSTORMS TO BECOME
SEVERE...CAPABLE OF PRODUCING DAMAGING WINDS. AFTER COORDINATION
WITH SPC...IT HAS BEEN DETERMINED THAT THE COVERAGE OF SEVERE
STORMS IS NOT EXPECTED TO BE GREAT ENOUGH TO WARRANT A SEVERE
THUNDERSTORM WATCH AT THIS TIME. IT SHOULD ALSO BE NOTED...THAT
ALL THUNDERSTORMS THROUGH THIS EVENING MAY CONTAIN FREQUENT TO
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND LOCALLY HEAVY RAINFALL.
THE COVERAGE OF SHOWERS AND THUNDERSTORMS WILL DIMINISH
SIGNIFICANTLY LATE THIS EVENING AND OVERNIGHT...ALTHOUGH WILL
MAINTAIN AT LEAST A SLIGHT CHANCE FOR PRECIPITATION IN THE
FORECAST.

PATCHY FOG MAY DEVELOP LATER TONIGHT ACROSS THE AREA...ESPECIALLY
IN THOSE LOCATIONS THAT RECEIVED RAINFALL...DUE TO THE MOIST LOW
LEVEL CONDITIONS AND LIGHT WINDS IN PLACE.

LOW TEMPERATURES WILL BE HIGHLY DEPENDENT ON HOW MUCH RAIN-COOLED
AIR DEVELOPS AS A RESULT OF LATE AFTERNOON AND EVENING CONVECTION.
THE FORECAST WILL SHOW LOWS GENERALLY IN THE MID TO UPPER 70S
ACROSS THE AREA.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/...
MODEL GUIDANCE IS IN GOOD
AGREEMENT SHOWING THE SLOW BREAKDOWN OF THE UPPER LEVEL HIGH
PRESSURE...MAINLY AFTER WEDNESDAY. MEANWHILE...WEAK SURFACE
TROUGHING WILL REMAIN IN PLACE ACROSS THE AREA THROUGH THURSDAY
BEFORE A WEAK COLD FRONT MOVES INTO THE AREA FRIDAY. PLENTY OF DEEP
MOISTURE AND INSTABILITY...ALONG WITH THE WEAKENING/DISSIPATING
STATIONARY FRONT AND THE SEA BREEZE...WILL RESULT IN SCATTERED
SHOWER AND THUNDERSTORM DEVELOPMENT ACROSS THE REGION WEDNESDAY.
THUS...WILL CARRY MID/HIGH CHANCE POPS. MODEL SOLUTIONS THEN SHOW
UPPER LEVEL TROUGHING BEGINNING TO AMPLIFY OVER THE EASTERN THIRD OF
THE UNITED STATES WEDNESDAY NIGHT THROUGH FRIDAY. AS THIS HAPPENS
THE DEEPEST MOISTURE WILL SLOWLY SHIFT OFFSHORE...SO EXPECT A
REDUCTION IN SHOWER AND THUNDERSTORM COVERAGE ACROSS THE AREA
THURSDAY AND FRIDAY.

HIGH TEMPERATURES ARE EXPECTED TO RANGE FROM THE MID TO UPPER 90S
THROUGH THE PERIOD AWAY FROM THE BEACHES...WITH LOWS IN THE MID TO
UPPER 70S. CONDITIONS MAY NOT REACH HEAT ADVISORY THRESHOLDS FOR
ADEQUATE DURATION TO WARRANT A HEAT ADVISORY ACROSS ALL OR PORTIONS
OF THE FORECAST AREA WEDNESDAY DUE TO CONVECTION. HEAT INDICES ARE
EXPECTED TO TOP 105 BOTH THURSDAY AND FRIDAY...AND WITH THE COVERAGE
OF CONVECTION LIKELY LOWER THAN WEDNESDAY...HEAT ADVISORIES WILL
LIKELY BE NEEDED EACH AFTERNOON.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
MODEL SOLUTIONS REMAIN IN FAIRLY GOOD AGREEMENT PUSHING A WEAKENING
FRONTAL BOUNDARY SOUTHWARD INTO THE AREA OVER THE WEEKEND...WITH THE
BOUNDARY THEN SLOWLY DISSIPATING THROUGH EARLY NEXT WEEK. WILL
GENERALLY CARRY SLIGHT CHANCE/LOW CHANCE POPS THROUGH THE
PERIOD...FOR PRIMARILY AFTERNOON/EVENING CONVECTION. EXPECT HIGHS
GENERALLY IN THE LOW TO MID 90S AND LOWS IN THE MID 70S THROUGH THE
LONG TERM PERIOD. ADDITIONAL HEAT ADVISORIES ARE POSSIBLE FOR ALL OR
PORTIONS OF THE AREA.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
THE SEABREEZE IS BEGINNING ITS PUSH INLAND AND HAS ALREADY MOVED
THROUGH CHS. MOISTURE CONVERGENCE ALONG THE SEABREEZE IS LEADING
TO SHOWER AND THUNDERSTORM DEVELOPMENT. STORMS LOOK MOST LIKELY TO IMPACT
CHS SOMETIME BETWEEN 18Z AND 20Z THIS AFTERNOON BEFORE THE
SEABREEZE MOVES FURTHER INLAND WITH MVFR OR LOWER CONDITIONS
POSSIBLE. STORMS WILL LIKELY BE DELAYED AN HOUR OR SO AT SAV
BETWEEN 19Z AND 21Z. STRONG TO SEVERE STORMS WILL BE POSSIBLE
TODAY AND AMENDMENTS WILL BE NEEDED.

ADDITIONAL STORMS WILL BE POSSIBLE THROUGH THE AFTERNOON AND INTO
THE OVERNIGHT AS A COMPLEX OF STORMS DEVELOPS FURTHER INLAND AND
MOVES EAST. STORMS WILL LIKELY WEAKEN AS THEY APPROACH THE
TERMINALS TONIGHT BUT WILL STILL CONTINUE CB FOR THE POSSIBILITY.
WINDS WILL BE LIGHT AND VARIABLE THROUGH THE OVERNIGHT WITH A
LITTLE HAZE AND FOG DEVELOPING TOWARDS DAYBREAK...MOST LIKELY NEAR
CHS WHICH IS CLOSER TO THE FRONT WHICH IS WASHING OUT IN CENTRAL
SOUTH CAROLINA.

EXTENDED AVIATION OUTLOOK...MAINLY VFR CONDITIONS ARE EXPECTED
THROUGH THE PERIOD...ALTHOUGH ISOLATED OR SCATTERED
AFTERNOON/EVENING SHOWERS AND THUNDERSTORMS MAY BRIEFLY REDUCE
CIGS/VSBYS EACH DAY. THE BEST CHANCE FOR REDUCED CIGS/VSBYS
APPEARS TO BE ON WED...WITH MORE ISOLATED ACTIVITY THU THROUGH
SUN.

&&

.MARINE...
A FRONT WILL REMAIN STALLED JUST NORTH OF THE WATERS TONIGHT...RESULTING
IN A RATHER LIGHT SURFACE PRESSURE GRADIENT. WIND DIRECTIONS COULD
BE SOMEWHAT ERRATIC...AS OUTFLOW FROM STORMS SPREAD ACROSS THE
WATERS. WIND SPEEDS SHOULD REMAIN 10 KT OR LESS THROUGH THE
NIGHT...WITH SEAS NO GREATER THAN 3 FT.

WEDNESDAY THROUGH SATURDAY...A WEAK PRESSURE PATTERN WILL LEAD TO
RATHER BENIGN MARINE CONDITIONS THROUGH THU BEFORE WINDS PICK UP A
BIT THU NIGHT INTO FRI AS A WEAK COLD FRONT PUSHES TOWARD THE AREA.
THE FRONT WILL THEN STALL OUT OVER OR NEAR THE AREA INTO THE WEEKEND
WITH A RETURN OF RATHER BENIGN CONDITIONS.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR GAZ087-088-
     099>101-114>119-137>141.
SC...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR SCZ040-042>044-
     047>049-051.
MARINE...NONE.

&&

JAQ/RJB
Hazardous weather outlook, Jul 27, 3:38 PM EST, 3 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON SC
438 PM EDT TUE JUL 27 2010

GAZ087-088-099>101-114>119-137>141-SCZ040-042>044-047>049-051-281000-
JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND JASPER-BEAUFORT-
COASTAL COLLETON-COASTAL JASPER-
438 PM EDT TUE JUL 27 2010

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...SLIGHT RISK FOR SEVERE THUNDERSTORMS INTO THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

SEVERE WEATHER...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS
INTO THIS EVENING. THE MAIN THREAT FROM SEVERE THUNDERSTORMS WILL
BE DAMAGING WINDS...ALTHOUGH ALL THUNDERSTORMS WILL BE CAPABLE OF
PRODUCING EXCESSIVE LIGHTNING AND TORRENTIAL RAINFALL.

PEOPLE ACROSS SOUTHEAST SOUTH CAROLINA AND SOUTHEAST GEORGIA
SHOULD CONTINUE TO MONITOR THE LATEST WEATHER CONDITIONS
THROUGHOUT THE DAY. THIS CAN BE DONE THROUGH NOAA WEATHER RADIO
ALL HAZARDS...TV OR YOUR LOCAL NEWS SOURCE. BE PREPARED TO TAKE
ACTION SHOULD THREATENING WEATHER APPROACH OR IF WARNINGS ARE
ISSUED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

EXCESSIVE HEAT...THE COMBINATION OF TEMPERATURES IN THE MID TO
UPPER 90S AND HIGH LEVELS OF HUMIDITY MAY PRODUCE HEAT INDICES
OF 105 DEGREES OR GREATER DURING THE AFTERNOON HOURS BOTH THURSDAY
AND FRIDAY. HEAT ADVISORIES MAY BE REQUIRED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

SCZ045-050-052-281000-
INLAND BERKELEY-CHARLESTON-TIDAL BERKELEY-
438 PM EDT TUE JUL 27 2010

...SLIGHT RISK FOR SEVERE THUNDERSTORMS INTO THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TONIGHT.

SEVERE WEATHER...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS
INTO THIS EVENING. THE MAIN THREAT FROM SEVERE THUNDERSTORMS WILL
BE DAMAGING WINDS...ALTHOUGH ALL THUNDERSTORMS WILL BE CAPABLE OF
PRODUCING EXCESSIVE LIGHTNING AND TORRENTIAL RAINFALL.

PEOPLE ACROSS SOUTHEAST SOUTH CAROLINA AND SOUTHEAST GEORGIA
SHOULD CONTINUE TO MONITOR THE LATEST WEATHER CONDITIONS
THROUGHOUT THE DAY. THIS CAN BE DONE THROUGH NOAA WEATHER RADIO
ALL HAZARDS...TV OR YOUR LOCAL NEWS SOURCE. BE PREPARED TO TAKE
ACTION SHOULD THREATENING WEATHER APPROACH OR IF WARNINGS ARE
ISSUED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

EXCESSIVE HEAT...THE COMBINATION OF TEMPERATURES IN THE MID TO
UPPER 90S AND HIGH LEVELS OF HUMIDITY MAY PRODUCE HEAT INDICES
OF 105 DEGREES OR GREATER DURING THE AFTERNOON HOURS BOTH THURSDAY
AND FRIDAY. HEAT ADVISORIES MAY BE REQUIRED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

AMZ330-350-352-354-374-281000-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-
438 PM EDT TUE JUL 27 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT.

SEVERE WEATHER...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS
INTO THIS EVENING. THE MAIN THREAT FROM SEVERE THUNDERSTORMS WILL
BE STRONG AND ERRATIC WINDS...ALTHOUGH ALL THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING EXCESSIVE LIGHTNING AND TORRENTIAL RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

In the hours before

Special weather statement, Jul 27, 5:27 PM EST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
627 PM EDT TUE JUL 27 2010

SCZ042-047-048-051-272315-
BEAUFORT-COASTAL JASPER-HAMPTON-INLAND JASPER-
627 PM EDT TUE JUL 27 2010

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF HAMPTON...BEAUFORT
AND JASPER COUNTIES THROUGH 715 PM EDT...

AT 624 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM SHELDON TO
TILLMAN...MOVING EAST AT 5 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
COOSAWHATCHIE...EARLY BRANCH...FURMAN...GARDENS CORNER...
GILLISONVILLE...GRAHAMVILLE...GRAYS...MCPHERSONVILLE...OLD HOUSE...
PINELAND...POCOTALIGO...RIDGELAND...ROBERTVILLE...SHELDON...
SWITZERLAND...TARBORO...TILLMAN AND YEMASSEE...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
DIME SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3271 8119 3276 8091 3272 8085 3253 8068
      3248 8081 3249 8081 3250 8083 3251 8082
      3252 8084 3247 8083 3236 8108 3249 8120
TIME...MOT...LOC 2227Z 284DEG 5KT 3255 8080 3244 8106

33
Special weather statement, Jul 27, 5:38 PM EST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
638 PM EDT TUE JUL 27 2010

SCZ040-042-043-047-272330-
ALLENDALE-HAMPTON-INLAND COLLETON-INLAND JASPER-
638 PM EDT TUE JUL 27 2010

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF ALLENDALE...
HAMPTON...COLLETON AND JASPER COUNTIES THROUGH 730 PM EDT...

AT 638 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM JENNYS TO 8 MILES
WEST OF ROUSE...MOVING EAST AT 10 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
ALLENDALE...ALMEDA INTERSECTION...APPLETON...ASHTON...BARTON...
BRUNSON...COLLETON...CROCKETVILLE...CUMMINGS...ESTILL...FAIRFAX...
GIFFORD...HAMPTON...ISLANDTON...LAKE WARREN STATE PARK...LENA...
LODGE...LURAY...MARTIN...MILEY...PADGETTS...RUFFIN...SEIGLING...
SYCAMORE...ULMER...VARNVILLE AND WILLIAMS...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
DIME SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD-TO-GROUND LIGHTNING IS OCCURRING. POSTPONE OUTDOOR
ACTIVITIES PROMPTLY. SEEK SHELTER INSIDE AN ENCLOSED BUILDING.

HAVE AN ACTION PLAN READY IN THE EVENT THIS STORM STRENGTHENS OR A
WARNING IS ISSUED. CONTINUE TO MONITOR NOAA WEATHER RADIO ALL HAZARDS
FOR THE LATEST WEATHER INFORMATION.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3313 8142 3311 8137 3312 8119 3303 8107
      3310 8094 3307 8091 3308 8089 3304 8078
      3276 8088 3271 8118 3284 8142 3291 8146
      3312 8151
TIME...MOT...LOC 2239Z 284DEG 10KT 3308 8106 3287 8140

33
Special weather statement, Jul 27, 6:10 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
710 PM EDT TUE JUL 27 2010

SCZ042-047-048-272345-
BEAUFORT-HAMPTON-INLAND JASPER-
710 PM EDT TUE JUL 27 2010

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF HAMPTON...BEAUFORT
AND JASPER COUNTIES THROUGH 745 PM EDT...

AT 709 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR GRAYS...MOVING SOUTHEAST AT 10 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
COOSAWHATCHIE...CUMMINGS...EARLY BRANCH...GILLISONVILLE...GRAYS...
MCPHERSONVILLE...POCOTALIGO AND YEMASSEE...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 35 TO 45 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3268 8080 3251 8091 3266 8116 3282 8105
TIME...MOT...LOC 2311Z 302DEG 7KT 3269 8101
Special weather statement, Jul 27, 6:18 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
718 PM EDT TUE JUL 27 2010

GAZ088-272345-
SCREVEN-
718 PM EDT TUE JUL 27 2010

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SCREVEN COUNTY
THROUGH 745 PM EDT...

AT 717 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...6 MILES NORTHWEST OF MILLHAVEN...MOVING
SOUTHEAST AT 20 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
HILLTONIA AND MILLHAVEN...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
STRONG WINDS OF 45 TO 55 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HAVE AN ACTION PLAN READY IN THE EVENT THIS STORM STRENGTHENS OR A
WARNING IS ISSUED. CONTINUE TO MONITOR NOAA WEATHER RADIO ALL HAZARDS
FOR THE LATEST WEATHER INFORMATION.

&&

LAT...LON 3292 8174 3304 8156 3303 8152 3300 8150
      3295 8151 3283 8157 3291 8176
TIME...MOT...LOC 2318Z 295DEG 18KT 3300 8171
Special weather statement, Jul 27, 6:27 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
727 PM EDT TUE JUL 27 2010

GAZ088-280000-
SCREVEN-
727 PM EDT TUE JUL 27 2010

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SCREVEN COUNTY
THROUGH 800 PM EDT...

AT 726 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR SHEPPARDS...MOVING SOUTHEAST AT 5 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
CAPTOLO...HUNTERS AND NEWINGTON...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
DIME SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT LIGHTNING IS OCCURRING WITH THIS THUNDERSTORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED TALL OBJECTS. IF INDOORS...STAY
AWAY FROM WINDOWS AND DOORS. AVOID USING PLUMBING AND ELECTRICAL
APPLIANCES UNLESS IT IS AN EMERGENCY.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3267 8142 3259 8141 3254 8150 3261 8165
      3276 8154
TIME...MOT...LOC 2327Z 302DEG 6KT 3264 8150
Special weather statement, Jul 27, 6:40 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
740 PM EDT TUE JUL 27 2010

GAZ088-101-SCZ042-047-280030-
EFFINGHAM-HAMPTON-INLAND JASPER-SCREVEN-
740 PM EDT TUE JUL 27 2010

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF EFFINGHAM...
SCREVEN...HAMPTON AND JASPER COUNTIES THROUGH 830 PM EDT...

AT 740 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR SHIRLEY...MOVING EAST AT 10 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
FURMAN...GARNETT...ROBERTVILLE...SCOTIA AND SHIRLEY...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE LIGHTNING IS OCCURRING WITH THESE STORMS. IF OUTDOORS...
REMAIN AS LOW TO THE GROUND AS POSSIBLE AND AWAY FROM TALL OBJECTS...
OPEN SPACES...AND BODIES OF WATER. IF INDOORS...STAY AWAY FROM
WINDOWS...DOORS...PLUMBING AND ELECTRICAL DEVICES.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3275 8147 3274 8119 3275 8110 3272 8110
      3252 8121 3264 8148
TIME...MOT...LOC 2341Z 285DEG 8KT 3264 8139

The radar

The Charleston,SC radar (KCLX), 63 km away, was scanning. The volume nearest the first event began at 23:44 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Screven

When
July 27, 6:44 PM EST to 6:45 PM EST
Where
Screven County, 0.69 mi N of Hilltonia
Measured
60 kt (69 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
32.890, -81.650

Law enforcement reported extensive damage to a storage building roof along with numerous trees uprooted along Forhand Lane and Hilltonia Creek Road, 1 mile northeast of Hilltonia, Georgia.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2010Every state in 2010This day in weather historyWarnings in Georgia, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 248760.